Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 19, 2003, 6:57 PM MDT for Johnson County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 6:57 PM MDT (00:57 UTC)
- Expired
- Jun 19, 2003, 9:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 204 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3361 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 200059 FFWRIW WYC019-200300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 657 PM MDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 900 PM MDT * AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL JOHNSON COUNTY...MAINLY FROM I-90 JUST EAST OF BUFFALO...EXTENDING SOUTH TOWARD I-25. THE STORM PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY AND PRODUCING EXCESSIVE RAINFALL RATES OVER AN INCH AN HOUR. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4425 10675 4409 10670 4432 10620 4448 10647 $$ FRIEDERS
1 follow-up statement
000 WGUS75 KRIW 200132 FFSRIW WYC019-200300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 725 PM MDT THU JUN 19 2003 ...A FLASH FLOOD WARNING CONTINUES FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 900 PM MDT... AT 721 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING BEGINNING SOUTH OF BUFFALO...NEAR I-25. FLOOD WATERS WERE BEGINNING TO FLOW OVER RURAL ROADS. TRABING ROAD...ABOUT 6 MILES SOUTH OF BUFFALO WAS JUST REPORTED WASHED OUT IN ONE SPOT. THIS IS A DANGEROUS SITUATION DEVELOPING. THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO DEVELOP OVER MUCH OF THE SAME AREA IN CENTRAL JOHNSON COUNTY. THE AREA OF GREATEST CONCERN IS FROM I-25...5 TO 10 MILES SOUTH OF BUFFALO TO NEAR I-90...ABOUT 5 MILES EAST OF BUFFALO. IF IN A LOW LYING SPOT IN THIS WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4419 10693 4404 10676 4425 10630 4440 10648 $$ FRIEDERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:46 PM MDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jun 19, 1:46 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 146 PM MDT THU JUN 19 2003 .TONIGHT THROUGH SUNDAY NIGHT...SURFACE TROUGH EXTENDS FROM CENTRAL MONTANA TO NORTH CENTRAL WYOMING THIS AFTERNOON WITH MOIST SE FLOW AHEAD OF BOUNDARY AND DRYING SW FLOW PUSHING IN TO THE SW. EARLY AFTERNOON CONVECTION OFF THE HIGHER TERRAIN SHOULD BECOME BETTER ORGANIZED ALONG THIS BOUNDARY LATER THIS AFTERNOON AND EVENING. FRONT MOVING INTO NORTHERN MONTANA LIKELY TO BE PUSHED INTO NORTHERN ZONES TONIGHT AIDED BY LARGER STORMS TO OUR NORTH. THUNDERSTORMS SHOULD END EARLY...AROUND 01Z IN WEST AND CENTRAL ZONES WITH SCATTERED CONVECTION CONTINUING ALONG SURFACE BOUNDARY ALONG AND EAST OF BIG HORN MOUNTAINS. MAIN CONCERN FRIDAY STILL ON FIRE WX SIDE WITH DRY SLOT IN STRONG SW FLOW AHEAD OF APPROACHING PACIFIC FRONT. DO NOT SEE MUCH POTENTIAL FOR DRY TS IN THIS DRY SLOT WITH THUNDERSTORMS CONCENTRATED MAINLY ALONG FRONTAL BOUNDARY ...NEAR A JAC-COD LINE AT 21Z WITH FRONT. FRONT STRETCHES ACROSS NORTHERN BORDER LATER IN AFTERNOON THEN DRIVES ACROSS CENTRAL WYOMING IN THE EVENING. WILL CONFINE FRIDAY POPS ALONG WESTERN AND NORTHERN BORDERS FRIDAY AFTERNOON NEAR FRONT WITH DRY DOWNSLOPING FLOW QUASHING ANY DEVELOPMENT ALONG FRONT ACROSS CENTRAL AND SOUTH. DRY AND COOLER WESTERLY FLOW ON BACK SIDE OF UPPER TROUGH PREVAILS SATURDAY WITH H7 TEMPS IN THE 5C TO 8C RANGE. ETA SHOWS SECONDARY TROUGH MOVING ACROSS SOUTHERN WYOMING LATE SATURDAY NIGHT AND SUNDAY WITH SURFACE HIGH OVER MONTANA PUSHING LIGHT NE FLOW AND MOISTURE INTO EASTERN ZONES WHERE WILL HAVE ISOLATED POPS ON EAST SIDE OF BIG HORN MOUNTAINS. DRY WESTERLY FLOW WITH SLIGHT REBOUND IN TEMPS TO THE WEST. AEM .MONDAY THROUGH THURSDAY...NEW TROUGH BEGINS TO MOVE INTO THE PACNW MONDAY WITH DIFFLUENT FLOW SPREADING INTO MUCH OF THE AREA ALONG WITH CURVED NOSE OF STRONG 110 KT UPPER JET. APPROACH OF UPPER TROUGH WILL PROBABLY KEEP AT LEAST ISOLATED COVERAGE GOING OVERNIGHT MONDAY WITH SCATTERED WESTERN MOUNTAIN COVERAGE. STORMS COULD BECOME QUITE ACTIVE TUESDAY WITH STRONGER JET DYNAMICS AND FRONTAL INTERACTION. WILL INDICATE CHANCE POPS EVERYWHERE WITH HIGHEST POPS IN THE MOUNTAINS. GFS HAS SYSTEM MOVING RIGHT OVER US ON WEDNESDAY WITH CONVECTION CONTINUING. TEMPERATURES WILL BE BELOW NORMAL WITH GUSTY SOUTHWEST WINDS AHEAD OF SYSTEM BEFORE FRONT DROPS DOWN FROM THE NORTH TUESDAY. WILL BEGIN TO BEEF UP POPS FOR THIS TROUGH AS POTENTIAL FOR SIGNIFICANT PRECIPITATION INCREASES. THE MOUNTAINS SHOULD ALSO SEE SNOW FROM THIS SYSTEM WITH H7 TEMPERATURES AT OR BELOW ZERO AT TIMES IN THE NORTHWEST. SKRBAC .RIW...FIRE WEATHER WATCH FOR FRIDAY AFTERNOON AND EVENING FOR SOUTHWEST WYOMING.
Hazardous weather outlook, Jun 19, 7:46 AM MDT, 11 hours 11 minutes before
WYZ001>020-022>030-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 746 AM MDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VERY WARM AND DRY SOUTHWEST FLOW WILL DRAMATICALLY INCREASE THE FIRE THREAT ACROSS SOUTHWEST WYOMING ON FRIDAY. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE SOUTHWEST ZONES FOR FRIDAY AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES...SOUTHWEST WINDS OVER 25 MPH...TEMPERATURES IN THE UPPER 80S AND DRY LIGHTNING STORMS WILL ALL ADD TO THE FIRE DANGER FRIDAY AFTERNOON AND EVENING. A COLD FRONT WILL SWEEP ACROSS THE AREA FRIDAY NIGHT INCREASING THE THUNDERSTORM THREAT INTO THE WEEKEND...ESPECIALLY THE MOUNTAINS AND AREAS EAST OF THE CONTINENTAL DIVIDE. ANOTHER EVEN MORE VIGOROUS TROUGH WILL APPROACH LATE MONDAY NIGHT AND TUESDAY...SWEEPING ACROSS THE STATE ON WEDNESDAY. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST WITH THIS SYSTEM. THE NORTHWEST WILL SEE THE THREAT OF SEVERE THUNDERSTORMS AS EARLY AS MONDAY AFTERNOON WITH MUCH OF AREA POTENTIALLY AT RISK TUESDAY INTO WEDNESDAY. BOTH OF THESE UPCOMING STORM SYSTEMS WILL LIKELY PRODUCE SOME SNOW IN THE MOUNTAINS...ESPECIALLY THE ACROSS THE NORTH AND WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:46 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 44 min |
| Jun 19, 8:35 PM MDT | Flash Flood Warning | RIW | Johnson | 2 hr |
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.